Stability of solitons in randomly varying birefringent fibers

Ping Kong Alexander Wai, C. R. Menyuk, H. H. Chen

Research output: Journal article publicationJournal articleAcademic researchpeer-review

207 Citations (Scopus)

Abstract

The effects of randomly varying birefringence on solitons are studied. It is shown analytically that the evolution equation can be reduced to the nonlinear Schrödinger equation if the variation length is much shorter than the soliton period. The soliton does not split at high values of the average birefringence, but it does undergo spreading and loss of polarization. A soliton with a temporally constant initial state of polarization is still largely polarized after 40z0 if the normalized birefringence is δ ≤ 1.3.
Original languageEnglish
Pages (from-to)1231-1233
Number of pages3
JournalOptics Letters
Volume16
Issue number16
DOIs
Publication statusPublished - 15 Aug 1991
Externally publishedYes

ASJC Scopus subject areas

  • Atomic and Molecular Physics, and Optics

Cite this